Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 8, NWS Paducah, KY

April 11, 20114 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Apr 11, 2011, 11:54 PM CDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2011, 11:54 PM CDT (04:54 UTC)
Expired
Apr 12, 2011, 2:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, KY, Crittenden County, KY, Hopkins County, KY, Webster County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
536 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WGUS53 KPAH 120454
FFWPAH
KYC033-055-107-233-120745-
/O.NEW.KPAH.FF.W.0008.110412T0454Z-110412T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1154 PM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  WEBSTER COUNTY IN NORTHWEST KENTUCKY...
  CALDWELL COUNTY IN WESTERN KENTUCKY...
  EAST CENTRAL CRITTENDEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 245 AM CDT.

* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
FLASH FLOODING FROM HEAVY RAINFALL OVER THE WARNED AREA. AN 
EXPANDING AREA OF HEAVY RAINFALL WAS LIKELY CAUSING HOURLY RAINFALL 
RATES AROUND AN INCH A HOUR IN SOME LOCATIONS...ESPECIALLY NEAR 
PROVIDENCE AND CRESWELL...TO NEAR PRINCETON AND DAWSON SPRINGS.
 
AREAS ALONG THE WESTERN KENTUCKY PARKWAY BETWEEN PRINCETON AND 
DAWSON SPRINGS WILL RECEIVE HAVE RECEIVED SOME OF THE HEAVIEST 
RAIN. MANY LOCATIONS HAVE ALREADY RECEIVED FROM TWO AND A HALF TO 3 
AND A HALF INCHES OF RAINFALL. THIS NEXT ROUND OF RAINFALL MAY 
PRODUCE ANOTHER QUICK INCH OR TWO RAINFALL. THIS WILL CAUSE  
FLOODING OF MANY ROADWAYS. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS 
THIS EVENING. 

* LOCATIONS IN THE WARNING INCLUDE...
  PROVIDENCE...
  DIXON...
  CLAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3728 8739 3718 8732 3714 8739 3711 8753
      3715 8768 3701 8773 3696 8787 3717 8804
      3718 8809 3723 8809 3732 8792 3740 8790
      3742 8794 3746 8795 3764 8774 3765 8751
      3760 8748 3757 8738 3742 8735 3740 8730

$$
1 follow-up statement
627 
WGUS73 KPAH 120702
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
202 AM CDT TUE APR 12 2011

KYC033-055-107-233-120745-
/O.CON.KPAH.FF.W.0008.000000T0000Z-110412T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER KY-HOPKINS KY-CRITTENDEN KY-CALDWELL KY-
202 AM CDT TUE APR 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
HOPKINS AND WEBSTER COUNTIES IN NORTHWEST KENTUCKY...AND CALDWELL AND
EASTERN CRITTENDEN COUNTIES IN WESTERN KENTUCKY...

AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OF AROUND AN INCH AN HOUR ALONG THE PENNYRILE 
PARKWAY CORRIDOR. THIS IS IN AN AREA THAT RECEIVED THREE TO FOUR 
INCHES OF RAIN EARLIER. NO REPORTS OF FLOODING PROBLEMS HAVE BEEN 
REPORTED SO FAR. WHILE STEADY RAIN CONTINUES OVER EASTERN PARTS OF 
WEBSTER AND HOPKINS COUNTIES...RAIN HAS ENDED IN CALDWELL COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3728 8739 3718 8732 3714 8739 3711 8753
      3715 8768 3701 8773 3696 8787 3717 8804
      3718 8809 3723 8809 3732 8792 3740 8790
      3742 8794 3746 8795 3764 8774 3765 8751
      3760 8748 3757 8738 3742 8735 3740 8730

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 11:46 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 11, 11:46 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CDT MON APR 11 2011

.UPDATE...
AVIATION UPDATE FOR 06Z TUESDAY ROUTINE TAF ISSUANCE.

&&

.DISCUSSION...
/PREVIOUSLY ISSUED AT 255 PM CDT MON APR 11 2011/
EARLY THIS AFTERNOON...UPPER LOW WAS MOVING ACROSS SW MISSOURI
WITH SLOW MOVING CONVECTION FOCUSED ALONG AND AHEAD OF A FRONTAL
BOUNDARY...THAT AT 2 PM...STRETCHED FROM NEAR KMVN TO KMDH TO JUST
EAST OF KCGI AND KPOF. MODERATE TO LOCALLY HEAVY RAIN WILL PERSIST
OVER WEST KENTUCKY INTO PORTIONS OF SOUTHWEST INDIANA THROUGH THE
REMAINDER OF THE AFTERNOON. MAY CONTINUE TO CONTEND WITH URBAN AND
SMALL STREAM FLOOD CONCERNS GIVEN THE EFFICIENT RAINS. COVERAGE
WILL REMAIN LOWER OVER SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS.
HOWEVER WILL NEED TO MAINTAIN POPS AS ADDITIONAL DEVELOPMENT
SHOULD CONTINUE AHEAD OF THE APPROACHING UPPER LOW. TONIGHT...WILL
CARRY LIKELY TO OCCASIONAL CATEGORICAL POPS FROM WEST TO EAST THEN
TAPER OFF POPS CONSIDERABLY AFTER MIDNIGHT. USED A BLEND OF
AVAILABLE GUIDANCE FOR MINS BUT BUMPED UP DEW POINTS JUST A TAD.

SURFACE HIGH PRESSURE AND A WEST TO EAST MOVING S/WV RIDGE WILL
RESULT IN DRY WEATHER TUESDAY THROUGH WEDNESDAY NIGHT. THEN OUR
FOCUS TURNS WEST AGAIN...WITH THE MODELS DEVELOPING A CLOSED H5
LOW OVER THE CENTRAL PLAINS...WITH ASSOC SURFACE LOW PRESSURE
FORECAST TO BE IN CLOSE PROXIMITY 00Z FRI. WILL KEEP THE BULK
OF THURSDAY DRY...EXCEPT FOR THE SE MISSOURI AREA IN THE
AFTERNOON. MOST OF THE CONVECTION SHOULD HOLD OFF IN OUR AREA TIL
THURSDAY NIGHT. COULD BE LOOKING AT SEVERE CONVECTION OFF TO OUR
WEST THURSDAY AFTERNOON. THAT CHANCE SHOULD DIMINISH IN THE
EVENING...AS THE FORECAST INSTABILITY AXIS WILL RUN AHEAD OF BEST
UPPER LEVEL DYNAMICS / FLOW. CANNOT RULE OUT ISOLD STRONG TO
SEVERE THOUGH. DID GO WITH LIKELY POPS.

CHANCE OF SEVERE ON FRIDAY IS STILL HIGHLY CONDITIONAL TOO. GFS
SHOWS A SLIGHTLY GREATER LIKELIHOOD ACROSS OUR EASTERN CWFA...AS
THE UPPER JET DYNAMICS APPROACH...AND IT (PER THE GFS) DESTABILIZES
EAST OF THE MISSISSIPPI. HOWEVER THE NEW ECMWF...WHICH IS A TAD
MORE ERRATIC...SHOWS A FARTHER SOUTHWARD TRACK...WHICH WOULD LOWER
THE LIKELIHOOD FOR DESTABILIZATION...SHUNT THE DRY SLOT TO OUR
SOUTH AND GRUNGE IT UP HERE. JUST SOMETHING TO WATCH FOR NOW.

WILL LINGER POPS INTO SATURDAY DUE TO THE PROXIMITY OF THE UPPER
LOW AND WRAP AROUND POSSIBILITY. HAVE SLIGHTLY HIGHER POPS NORTH VS.
SOUTH. DRY FORECAST SUNDAY...THEN A VERY SMALL POP BY MONDAY OF
NEXT WEEK.  ..NOLES..

&&

.AVIATION...
MAJORITY OF MVFR CEILINGS ASSOCIATED WITH THE PASSAGE OF THE UPPER
LOW ACROSS THE WFO PAH TAF SITES SHOULD BE EAST OF THE WABASH/OHIO
RIVERS BY 06Z...WITH THE LOWER MVFR CEILINGS HOLDING ON AT KEVV
THROUGH 08Z AND CLOSE TO 10Z FOR KOWB. AFTER THAT TIME...VFR
CEILINGS SHOULD DOMINATE FOR THE REST OF THE FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Apr 11, 8:33 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CDT MON APR 11 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
833 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAIN WITH ISOLATED THUNDERSTORMS WILL STILL BE
POSSIBLE THIS EVENING OVER PORTIONS OF WESTERN KENTUCKY...SOUTHEAST
ILLINOIS AND SOUTHWEST INDIANA. EVEN LIGHT TO MODERATE RAINS MAY
EXACERBATE SOME ONGOING STREET FLOODING AND SWOLLEN CREEKS ACROSS
PORTIONS OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS LATE
THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE LATE THURSDAY THROUGH FRIDAY.

In the hours before

Local storm report, Apr 11, 10:00 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HEAVY RAIN       NEWBURGH                37.95N 87.40W
04/11/2011  M2.43 INCH       WARRICK            IN   TRAINED SPOTTER

            LOCATION ONE MILE WEST OF SHARON SCHOOL. RAINFALL AMOUNT
            TOTAL SO FAR TODAY.

&&

SMITH
Special weather statement, Apr 11, 10:33 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1033 PM CDT MON APR 11 2011

INZ081-082-085>088-KYZ010>022-120500-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON
1033 PM CDT MON APR 11 2011

...WIND GUSTS BETWEEN 30 AND 40 MPH LIKELY THROUGH MIDNIGHT...

PERIODIC WIND GUSTS BETWEEN 30 AND 40 MPH WILL BE LIKELY ACROSS
THE PENNYRILE REGION OF WEST KENTUCKY AND INTO SOUTHWEST INDIANA
THROUGH THE MIDNIGHT HOUR. THESE WIND GUSTS WERE LOCATED BETWEEN
BANDS OF HEAVY RAIN THAT WERE MOVING ACROSS THE AREA.

AT 1009 PM CDT...A TRAIN SPOTTER NEAR GRACEY IN CHRISTIAN COUNTY
KENTUCKY REPORTED WIND GUSTS BETWEEN 25 AND 33 MPH FOR
APPROXIMATELY 15 MINUTES.

THE STRONGEST WINDS SHOULD REMAIN ALONG AND EAST OF A LINE FROM
CADIZ KENTUCKY TO MOUNT VERNON INDIANA.

THESE WINDS MAY CAUSE LOOSE OBJECTS LEFT OUTSIDE TO BE TOSSED
AROUND...AS WELL AS BREAK SMALL BRANCHES FROM TREES.

AS THE UPPER LEVEL DISTURBANCE ASSOCIATED WITH THESE GUSTY WINDS
SLOWLY MOVES EAST...THE WINDS SHOULD DIMINISH AFTER MIDNIGHT.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:23 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Hopkins, McLean, Webster3 hr
Apr 12, 12:32 AM CDTFlash Flood WarningPAHChristian, Todd3 hr
Apr 12, 2:36 AM CDTAreal Flood WarningPAHDaviess6 min
Apr 12, 2:44 AM CDTAreal Flood AdvisoryPAHDaviess3 hr
Apr 12, 8:57 AM CDTRiver Flood WarningPAHMcLean, Webster41 days
Apr 12, 10:17 AM CDTRiver Flood WarningPAHDaviess27 days
Apr 12, 10:17 AM CDTRiver Flood WarningPAHDaviess, Henderson29 days
Apr 12, 10:17 AM CDTRiver Flood WarningPAHCrittenden, Livingston39 days
Apr 12, 11:13 AM CDTRiver Flood WarningPAHLivingston, McCracken39 days
Apr 12, 11:15 AM CDTRiver Flood WarningPAHFulton52 days

Nearby

Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.